Tennessee, 2016

Flash Flood and Flood in Tennessee, July 27 to 29, 2016

July 27 to 29, 2016 · NWS OHX · 8 events in 2 counties and zones

A large upper level low pressure caused numerous showers and thunderstorms to develop across northwest Middle Tennessee late on July 27 then slowly spread eastward across Middle Tennessee on July 28. Several reports of heavy rainfall and some flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large upper level low pressure caused numerous showers and thunderstorms to develop across northwest Middle Tennessee late on July 27 then slowly spread eastward across Middle Tennessee on July 28. Several reports of heavy rainfall and some flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 4:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 27, 4:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
508 AM CDT WED JUL 27 2016

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Convective parameters looking a little more favorable today as
compared to yesterday. 18z lift is in place although the boundary is
still off to our northwest. Also, cap erosion is apparent by 18z.
Will include 40 to 60 pops for this afternoon.

Rain chances will increase overnight as the upper trough axis
amplifies along the spine of the ms river. Deep moisture and
favorable omegas will combine, especially across northwestern areas
by 12z with pops increasing to 70 percent. Looks like categorical
pops during the day as the deep moisture spreads east and middle TN
remains in a favorable pva zone.

as far as any flood potential goes, the deep mrh levels will be
rather narrow in scope. However, the highest mrh levels do linger
across the northwestern portions of the cwa where 1 to 2 inches of
rainfall will be possible through Thursday.

Pops will back down a but by Friday as the aforementioned trough axis
pulls east. Dew point levels will remain on the high side but high
temps will back off a few degrees, especially on Thursday when
highs should be no warmer than the lower to mid 80s.

In the ext fcst, broad troughing to remain through Sunday with
favorable cape to cap ratios each day. 00z omegas look
neutral/favorable so pops will continue. Upper ridging will return
around mid week with more in the way of 00z subsidence indicated.
Only lower pops will be included.

For the ext temps, values will run just a degree or two above
normal. Good chance that warmer temps will return, however, by the
end of next week.

&&

.AVIATION...
12Z TAF DISCUSSION.

Approaching upper trough and enhanced ingredients ahead expected
to combined for scattered to numerous showers and storms across
the mid-state late today and tonight. Outside of convection today
...conditions largely vfr but deteriorating conditions expected
tonight. Cigs/vsbys likely to drop into MVFR/IFR levels...
especially after midnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........07
Hazardous weather outlook, Jul 27, 4:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT WED JUL 27 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
LATE TODAY AND TONIGHT. STORMS MAY PRODUCED VERY HEAVY RAINFALL
WHICH COULD LEAD TO MINOR FLOODING LOCALLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THURSDAY INTO FRIDAY. HEAVY RAINFALL AND MINOR FLOODING
WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Jul 27, 4:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      10 WNW CELINA           36.60N  85.67W
07/27/2016                   CLAY               TN   911 CALL CENTER

            REPORT OF MINOR FLOODING ON OMER SHORT ROAD AND HIGHWAY
            52.

&&

EVENT NUMBER OHX1601014

FB

The radar

The Ft Campbell radar (KHPX), 66 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Houston

When
July 27, 5:00 AM CST to July 28, 5:00 AM CST
Where
Houston County, 3.01 mi S of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.277, -87.760

CoCoRaHS station Tennessee Ridge 3.0 S measured a 24 hour rainfall total of 3.73 inches.

Heavy Rain, Houston

When
July 27, 5:00 AM CST to July 29, 5:00 AM CST
Where
Houston County, 3.01 mi S of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.277, -87.760

CoCoRaHS station Tennessee Ridge 3.0 S measured a 48 hour rainfall total of 6.10 inches.

Heavy Rain, Montgomery

When
July 27, 5:00 AM CST to July 28, 5:00 AM CST
Where
Montgomery County, 2.73 mi W of Briarwood
Reported by
CoCoRaHS
Coordinates
36.518, -87.429

CoCoRaHS station Clarksville 5.4 WSW measured a 24 hour rainfall total of 4.01 inches.

Heavy Rain, Montgomery

When
July 27, 6:00 AM CST to July 28, 6:00 AM CST
Where
Montgomery County, 1.42 mi S of Stringtown
Reported by
CoCoRaHS
Coordinates
36.460, -87.573

CoCoRaHS station Clarksville 14.4 WSW measured a 24 hour rainfall total of 4.51 inches.

Heavy Rain, Houston

When
July 27, 7:00 AM CST to July 28, 7:00 AM CST
Where
Houston County, 1.11 mi SW of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.309, -87.784

CoCoRaHS station Tennessee Ridge 1.4 SW measured a 24 hour rainfall total of 5.30 inches.

Thunderstorm Wind, Houston

When
July 27, 10:15 PM CST
Where
Houston County, 1.63 mi ESE of Stewart
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.309, -87.804

Trees were blown down on Baggett Hollow Road and Denmark Road.

Flood, Montgomery

When
July 28, 3:00 AM CST to 5:00 AM CST
Where
Montgomery County, 0.44 mi SW of Kenwood to 0.34 mi SW of Kenwood
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.576, -87.406

Corner of Ashbury Road at Shanee Terrace reportedly flooded in Clarksville.

Flash Flood, Houston

When
July 28, 7:00 AM CST to 8:00 AM CST
Where
Houston County, 0.59 mi NE of Grays Crossing to 1.52 mi ENE of Erin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.336, -87.742

Several streets were flooded and closed in Erin including McMillian Street, Front Street, Maple Street, and Mobley Lane.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652709, 652998, 652999, 652992, 652997, 652707, 652708, 652996.